MAUDE Adverse Event Report: NORTHGATE TECHNOLOGIES INC. NEBULAE I; INSUFFLATOR

NORTHGATE TECHNOLOGIES INC. NEBULAE I; INSUFFLATOR
Model Number 7-650-00
Medical Device Problem Code Increase in Pressure (1491)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The insufflator, nti part number 7-650-00; serial number (b)(4) arrived at nti on 7/1/19 from (b)(4).This complaint and product are in the process of being evaluated under nti capa (b)(4) and this report will be amended with those results when they are available.Prior to the device return on 7/1/19 nti engineering reviewed the two videos which were provided by (b)(4) to nti of their "repeatability testing", where they "found that when there is a difference between the measure of tap and the main unit, abdominal air pressure will be sometimes too much high such as 50mmhg." in one video the unit under test was connected to an abdomen simulator bag via its main insufflation tubing, and also simultaneously connected to a second, separate abdomen simulator bag via its tap pressure sensing tubing.The use of nebulae i's tap tubing to sense a pressure other than that of the cavity which it is insufflating represents improper use of the device.Nti marketing suggested that possibly the intent of the video was to simulate a transanal minimally invasive surgery (tamis) technique, and not the laparoscopic cholecystectomy specified in the initial complaint report.Based on the initial evaluation of the video and the subsequent q&a with (b)(4), nti determined that this insufflator behavior does not constitute a malfunction but rather a misuse of the device.Nti engineering was able to reproduce the behavior demonstrated on the video with a second insufflator (s/n (b)(4)).Upon receipt of the (b)(4) device nti engineering evaluated the device for normal operation / performance and the device performed as expected.A device history record (dhr) review was conducted for the insufflator under complaint (b)(4).Insufflator sn (b)(4) was manufactured under manufacturing order (b)(4) in august of 2016.During the initial production of the device, the device was rejected in final qc for a fault code 13.The device software was upgraded, the device was tested and passed all testing.The device was returned via rma (b)(4) (07/2017) with a complaint of "pressure fluctuating violently" (complaint (b)(4)).The device was tested for proper operation and performed as expected; however, nti had a discussion with distributor regarding device performance due to placement and use of accessories - specifically a smoke evacuator crystal vision 450d.In the original 06/21/2019 complaint email, a second video link was included in the email, a 1-minute 24-second video showing a different test which did not seem to be described in the complaint form (b)(4).The video depicts a nebulae i with a primary insufflation tubing line connected, the end of which was intermittently blocked by the user's index finger at the end of the luer.There was also a tap tubing line connected to the nebulae i, the other end of which was connected to an abdomen simulator bag.This intermittent blockage of the insufflation tubing line initially results in a "restriction" warning being displayed (from 00:00 to 00:07, although visually it is mostly blocked by the luer cap), but then (from 00:08 to 00:49) the "restriction" warning does not appear, even though the luer is still being intermittently blocked.Then (at 00:57), the user attaches the luer to the bag, and the insufflator (from 00:57 to 01:09) begins to inflate the bag without stopping to update the actual pressure display.As a result, when it does stop to measure the pressure (01:09), it has over-inflated the bag to 35mmhg (vs.The set pressure of 10mmhg), which it then recognizes as an overpressure and correctly vents while displaying the visual alert and sounding the audible alert.Nti engineering was able to reproduce the behavior with a second insufflator (s/n (b)(4)) on 06/21/2019 using the process depicted in (b)(4) video.On review of this scenario, nti marketing determined that this type of intermittent blockage of the insufflation tubing is unlikely to occur in a true clinical procedure.Nti engineering performed testing of a nebulae i with a crystal vision ebs icm -350d suction system to determine whether the insufflator behavior observed by blocking the tubing line with a finger could be reproduced under more clinically relevant scenarios, such as pressure disturbances from a smoke suction system or through opening and closing of a trocar valve.Based on this testing, it seems the likelihood of this behavior occurring in a clinical scenario (i.E., some means besides intentionally blocking the tubing line with a finger) is low.However, additional investigation may be conducted to determine the exact sequence of software events that will produce this error, and whether they may be reproducible using some clinically relevant method.
 
Event or Problem Description
On 6/21/19, northgate technologies was made aware of an issue with an insufflator from distributor amco in (b)(4) where it was alleged, "during use, our customer found the patient's abdomen was bulging too much and felt dangerous.Nebulae i was set as pressure 10mmhg but displayed over 20mmhg." "procedure: laparoscopic cholecystectomy not using surgical smoke evacuator" "after that, our engineer did the repeatability test and found that when there is a difference between the measure of tap [true abdominal pressure] and the main unit, abdominal air pressure will be sometimes too much high such as 50mmhg." it was noted that the "physician vented gas." and there were no health problems noted with the patient.
 
Additional Manufacturer Narrative
This complaint was investigated under nti capa 19030.The root cause was identified as: in the valve controller software (vcs), the algorithm in initial fill.C that determines the push pressure at which to transition from the initial fill state to the zero-flow steady state (0fss) (i.E., the "stop pressure") may set the stop pressure erroneously high when restriction of the flow path is higher when insufflation begins and then subsequently relieved to a lower restriction as the initial pneumoperitoneum pressure is being established.This may happen through means such as periodically blocking the end of the tubing, as described in the original video cited in the complaint, or through other means, such as opening a partially closed trocar valve.This algorithm tracks the push pressure and uses this as an input to determine when to exit the initial fill state, but it does not account for the possibility of a subsequent drop in the flow resistance.Based on the findings from the investigation, the estimated likelihood of this event sequence occurring in an actual clinical use setting remains low, as was estimated after the evaluation phase.The investigation of the software showed that, while additional methods besides manually occluding the tubing set may cause this temporary overpressure, a specific time window is required (during the initial fill of the pneumoperitoneum, while the pressure is <2mmhg) in which the flow resistance must be reduced, and it must not rise to the level defined in the software as the "restriction" threshold.The likelihood of overpressures such as these may be further mitigated through proper user training and compliance with the warnings, including the maintenance of a clear and unobstructed flow path, especially during the initial insufflation, and a proper understanding of the risks associated with higher flow rates.In all observed instances of overpressure, the recommended key safety features as indicated in "hysteroscopic and laparoscopic insufflators: submission guidance for a 510(k)" in section ii.B.2.A (copied below) are present in the device."a.Overpressure protection.(1) pressure overshoot not to exceed 45 mmhg for more than 15 seconds when establishing pneumoperitoneum.(2) pressure relief at max pressure or when patient pressure exceeds set pressure by more than 5 mmhg for more than 5 sec.(3) continuous, non-defeatable audible alarm and visual indicator at maximum pressure.5 second delay allowed; temporary disabling not to exceed 30 seconds.".

Brand Name
NEBULAE I
Common Device Name
INSUFFLATOR
Manufacturer (Section D)
NORTHGATE TECHNOLOGIES INC.
1591 scottsdale court
elgin IL 60123
MDR Report Key8804822
Report Number0001450997-2019-00006
Device Sequence Number18912394
Product Code HIF
UDI-Device Identifier00817183020219
UDI-Public00817183020219
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K120151
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Inspection
Type of Report Initial,Followup
Report Date (Section B) 07/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7-650-00
Device Catalogue Number7-650-00
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/01/2019
Initial Date Received by Manufacturer 06/21/2019
Supplement Date Received by Manufacturer06/21/2019
Initial Report FDA Received Date07/18/2019
Supplement Report FDA Received Date11/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;